Blogs


Notices

long-term use of Valium

Old 12-16-2011, 07:52 PM
  # 1 (permalink)  
Member
Thread Starter
 
Join Date: Feb 2009
Location: Japan
Posts: 71
long-term use of Valium

Hi Everyone,

I would like to hear from others out there who have been using/taking Valium for a long-time. I have been prescribed Solanax (a.k.a. Valium) by my doctor to deal with anxiety in the classroom (I am a teacher). The last time I used it was in the spring of 2009 when I began a new teaching job and it helped me adjust to the new classes, job etc. I used it for about the first 5 weeks and then no longer needed to take it before teaching. The only side-effect I had was drowsiness. I have been on anti-depressants since 1997 and just recently have been taken off them and given instead a mood stabilizer (lamictal) to deal with anger issues. I have been slowly increasing the dosage over the past 4 weeks and not sure if it is helping?

My moods are still low and I have been under a lot of stress lately (job, married, father of two kids ....) so I asked my doctor for an anti-anxiety medication. I have during the past two weeks taken 1 pill (0.4 mg) for my classes and felt great, though drowsy by the afternoon. My concern is that I have taken the medication a few days when I was not teaching (weekends) to help me "chill-out" and get through the day with kids etc. I have read a lot about the harmful effects of long-term use of Valium or other tranquilizers, but to tell you the truth, I feel so good when I take it; I am considering asking my doctor to give me a prescription for daily use.

I do a lot of what is suggested to deal with depression/anxiety; exercise daily, meditate 30 min./day, do yoga, try to eat well and limit my caffeine intake...but I have had 3 bad episodes of depression during the past 14 years, and had some bad experiences with panic attacks, namely in the classroom while being observed or in an interview for a job. Both of these experiences were "disasters," almost lost my job in the first and did not get the job in the second. In hindsight, I wish I was taking some kind of medication like Valium back then. I had used alcohol to deal with the stress and it just exacerbated the depression and anxiety.

If I am a teacher, is it a good idea in your opinion to be taking Valium on a daily basis? I am a 51-year old male in decent medical health...


Thank You.
Pat
Patk is offline  
Old 12-16-2011, 09:03 PM
  # 2 (permalink)  
Community Greeter
 
Impurrfect's Avatar
 
Join Date: Sep 2007
Location: Atlanta
Posts: 31,174
(((Patk))) - I really don't have much personal experience with valium. I was given it, a few times, in really stressful times (my mom's death, then later the death of my 18-year-old stepsister) and it had no effect on me. Granted, I was drinking a lot and abusing other stuff, so that probably didn't help.

I've also been on anti-d's, not currently, but some worked better than others. My concern is that you're taking it at times when you're not anxious, but because it makes you feel better. Benzos are extremely addictive, and most people build up a tolerance to them, taking more and more to get the same effect.

Can you talk to the dr. who is prescribing the Lamictal about this? I truly don't believe that anyone should suffer, needlessly, from depression and/or anxiety, but I'm a recovering addict, and I've seen way too many people get addicted to benzos, then have a really hard time getting off of them.

I have taken xanax in recovery for PTSD issues. My doctor is very well aware of my addiction recovery, and I don't get refills..have to go see her for a re-assessment every month. Maybe it's because of my recovery, but I don't take them unless it's absolutely necessary, and a one-month prescription will often last me 6 weeks or more. I've recently not taken any, as I would rather not take anything that's addictive. I guess it's because I'm aware of what could happen, that I just don't want to take that risk.

I hope you can work with your doctor to find something that helps you. As far as you being a teacher, I don't really know but I know with most jobs, if you were to get hurt at work or be involved in an accident, a drug screen could be done. It's just something I think about, as my PTSD is a result of getting robbed and pistol-whipped at work, and for once, I knew that if they did a drug screen while I was at the hospital, I didn't worry that anything would show up on it.

Hugs and prayers,

Amy
Impurrfect is offline  
Old 12-17-2011, 06:31 AM
  # 3 (permalink)  
Member
 
Join Date: Aug 2011
Posts: 40
Originally Posted by Patk View Post
Hi Everyone,

I would like to hear from others out there who have been using/taking Valium for a long-time. I have been prescribed Solanax (a.k.a. Valium) by my doctor to deal with anxiety in the classroom (I am a teacher). The last time I used it was in the spring of 2009 when I began a new teaching job and it helped me adjust to the new classes, job etc. I used it for about the first 5 weeks and then no longer needed to take it before teaching. The only side-effect I had was drowsiness. I have been on anti-depressants since 1997 and just recently have been taken off them and given instead a mood stabilizer (lamictal) to deal with anger issues. I have been slowly increasing the dosage over the past 4 weeks and not sure if it is helping?

My moods are still low and I have been under a lot of stress lately (job, married, father of two kids ....) so I asked my doctor for an anti-anxiety medication. I have during the past two weeks taken 1 pill (0.4 mg) for my classes and felt great, though drowsy by the afternoon. My concern is that I have taken the medication a few days when I was not teaching (weekends) to help me "chill-out" and get through the day with kids etc. I have read a lot about the harmful effects of long-term use of Valium or other tranquilizers, but to tell you the truth, I feel so good when I take it; I am considering asking my doctor to give me a prescription for daily use.

I do a lot of what is suggested to deal with depression/anxiety; exercise daily, meditate 30 min./day, do yoga, try to eat well and limit my caffeine intake...but I have had 3 bad episodes of depression during the past 14 years, and had some bad experiences with panic attacks, namely in the classroom while being observed or in an interview for a job. Both of these experiences were "disasters," almost lost my job in the first and did not get the job in the second. In hindsight, I wish I was taking some kind of medication like Valium back then. I had used alcohol to deal with the stress and it just exacerbated the depression and anxiety.

If I am a teacher, is it a good idea in your opinion to be taking Valium on a daily basis? I am a 51-year old male in decent medical health...


Thank You.
Pat
I took another benzodiazepine, Ativan, for about 12 years. I took it as prescribed (meaning I didn't abuse it), everyday, for anxiety. For some time it worked beautifully, but somewhere along the way it became much less effective. I needed increasingly more to get the same relief, and at times it didn't do much for me at all. Might even have made things worse. When I went into treatment for alcoholism/addiction 8 months ago, they took me off of it. I did a 40 day taper.

Since then my anxious response has at times been more severe than it was before I started taking the med. In certain situations (e.g. heavy pressure at work), my anxiety can render me completely dysfunctional. My research indicates that long-term use of a benzodiazepine cripples the brains ability to calm itself and that it may take months or years to recover. Having spent some time reading the stories of others on benzo withdrawal support forums, I feel lucky that my experience getting off those things hasn't been more severe.

I too take a medication for depression and that also helps somewhat with anxiety. I also exercise, meditate twice daily, and have been learning to deal with anxiety, dread, panic, etc. by embracing mindfulness. Some natural remedies have also been helpful: in particular, large doses of vitamin B3, cod liver oil, magnesium/calcium. Unfortunately, none of it is as easy and effective as the Ativan once was. Nevertheless, I wish in hindsight that I'd known was I might be in for and either regarded benzodiazepines very seriously as a short-term solution only or avoided them altogether.
Augie is offline  
The Following 2 Users Say Thank You to Augie For This Useful Post:
istherehope999 (02-27-2012), tanja (12-28-2011)

Currently Active Users Viewing this Thread: 1 (0 members and 1 guests)
 
Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off




All times are GMT -7. The time now is 08:47 AM.